In one of my patient interviews physical/visual assessment of the patient was particularly useful. The patient was experiencing a muscle jerking reaction that began in hospital. It appeared to be either an ADR or a reaction to her uncontrolled pain. She had not been receiving any doses of metoclopramide prn, a medication known to cause EPS in some patients, and the reaction appeared to be either pain related or potentially an opioid induced myoclonus. After speaking with the physician, we decided that her pain needed to be controlled but with a different drug. The hydromorphone CR was switched to a fentanyl patch with break through hydromorphone doses to be reassessed. I look forward to following up with this patient to assess the efficacy and safety of my recommendations.
Through this experience, I was able to work with the physician to tailor drug therapy for this patient and provide valuable information as a clinical pharmacist. I further realized that as part of an interdisciplinary team, my assessments and recommendation are valued and expected by other members of the team.
Update: Patient is doing well and was up for physio. Pain is under control (4-5/10 was her tolerable pain level) and the myoclonus, drowsiness and sedation have resolved.